1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

At a loss, need advice

Discussion in 'Type 1 Diabetes' started by Nynx, Mar 14, 2019.

  1. Nynx

    Nynx · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    Hey everyone, I'm new on this site but have been a type 1 diabetic for 17 years.


    I'm currently in a point of I feel my consultancy is not helping in anyway shape of form and feel like a live test subject.



    Thyriod: Underactive


    Current insulin:


    Background: Lantus (x2 injections, 20 units morning, 18 evening/night)


    Fast Acting (Was Apidra until Feb 2019) Fiasp




    So the back story... (Apologies for the vague dates, currently putting it all together so I can get a better idea on time frame)



    I have always been able to control my sugars, predict them up until late 2017.



    I had a meeting with my consultant at the diabetes centre and they felt that it would be a good idea to trial Toujeo (Background insulin), the idea was that this background insulin would reduce my my injections from 2, to 1 as it's a stronger insulin that stays in the body for a longer period (sounds good right?) so, I said okay... The dose they recommended I go on was about 20 units in the evening and that's it, if my sugars were generally high, to gradually increase the dose.



    Over the month I ended up increasing the dose to about 30 but still my sugars were high and I started getting side effects such as, staring off into the distance (concentration could not be held) and the more injections I did with Toujeo, the more painful it became with feeling the insulin the moment it leaves the needle, and going round my entire system, felt like a burning sensation. I was convinced I was allergic to this insulin.


    So, I tried to call the diabetes centre and each time I did, I got told I wasn't on the correct dose.


    I ended up going back to Lantus (as I still had my insulin) and back to my old injections.



    Things started to calm down after that, my concentration came back, I didn't feel like it was burning (as much) anymore, however since then, my sugars were high in the evening, it's been like that ever since.


    I left it a few months to see if things would go back to how they were before Toujeo, but my sugars would vary between 10 - 20, very rarely did I ever get a single digit when testing my sugars. It has now been put on my file that I am intolerant to Toujeo.



    Mid 2018, I had an appointment with my consultant, after a review on how my sugars were, he decided that it might be a good way to go to use metformin, gradually increase my dose until I was on 1000mg twice a day (with/after breakfast and evening meal), in the grand scheme of things, this lowered the amount of units I needed to take by about 2, nothing to celebrate about.


    September came and nothing improved, so I decided that it wasn't worth staying on the metformin since it only reduced my units by 2.



    Late 2018, I got an appointment with my diabetes centre, within this appointment I said that I don't believe my insulin is working anymore, whether it was fast acting or slow acting, or both, something needed to change. To which I got a reply roughly saying, "That's not possible, it's because of your stress levels" (Also, after having high blood sugars over a long period of time, I started to notice a change in my body/mood where I would start becoming drained of energy, no motivation and sometimes my moods would fluctuate), not to mention because my body had been getting used to 10-20 sugars, when it was lower (which was once in a blue moon) my warning signs of a low coming on would start at 7-9, but my sugars are supposed to be around 7!!



    So shortly after I contacted my GP and informed her of the response, my doctor agreed that I have been more stressed than this, it's not my stress levels and believed also it was my insulin, my doctor then tried to contact the diabetes centre, they said they would contact me within that week... they did not.



    So a couple of months go by (now December), waiting to be contacted until my husband decided to call on my behalf to hopefully get something done about it. They ended up calling me asking what the problem is (not to mention they sounded disgusted that my husband called on my behalf), I explained the situation and they had decided to make an appointment for me to see my diabetic nurse on the 31st January...



    31st January came... both me and my husband go and start discussing that something needs to be done about this, the longer it goes on, the worse it feels. My diabetic nurse opened up to the idea of going on to another insulin called (which was fairly new) Fiasp, which is a fast acting insulin and should be stronger (in the sense I should need to take less units), if my high sugars continued after Fiasp, they would consider changing my background insulin also, but wanted to change one at a time so they could see the results of both individually (I agreed, it makes sense).



    I started my new insulin in February and for the start of the insulin, I noticed a small difference where my sugars were dropping generally by 1 or 2 than the normal sugars I had when on Apidra, I was hopeful that it might be doing something...



    Now you're up to date, it's today 14th March 2019, my sugars have not declined since, within the last month I've been told by the Diabetes centre to up my background insulin so it's now on 20 in the morning (from 18) and 18 in the evening (from 16).


    I had an appointment today with my consultant and alongside talk of going on a pump, instead of discussing my background insulin, they have decided to put me back on Metformin as lowering my sugars by 2 is better than nothing plus hoping that taking less insulin should stop my increase in weight from the insulin and he's putting high hopes on this new glucose monitor that is going on the NHS (huge thanks to Theresa May) as it's cheaper than putting me on a pump.

    I've just about had enough of being mucked around, it's all since being put on Toujeo these problems occured, I've put on weight due to the amount of increased insulin I've been taking, my moods absolutely everywhere, my Hba1c has increased by 20 within the last 4-5 months, I feel like I'm a live test subject from my own diabetes centre and rather than listening to the person who's experiencing this, I feel like they keep fobbing off whatever I say (unless my husband is there, which shouldn't be the case, I should be able to go on my own, express my concerns and have them reviewed).


    So... help? Any suggestions? Anything I can do, try, contact someone? I am at the stage that I just want to stop feeling like this and want my sugars to go back to being controllable.
     
    • Hug Hug x 2
  2. dancer

    dancer Type 1 · Well-Known Member

    Messages:
    1,222
    Likes Received:
    1,209
    Trophy Points:
    198
    @Nynx couldn't your increase in weight be due to your underactive thyroid? I know several people who have been assured they're on the correct dose of medication for their underactive thyroid, but are much heavier than they want to be. (One was a size 8 - 10 but is now 14 - 16).
     
  3. Nynx

    Nynx · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    Thank you for your response, I have been told that my medication for my underactive thyroid is correct but I have thought that it could be a part of it
     
  4. Chowie

    Chowie Type 1 · Well-Known Member

    Messages:
    425
    Likes Received:
    209
    Trophy Points:
    83
    A pump may help a lot. My insulin consumption decreased by 30% and control increased and dropped by almost 2% with my HbA1c.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook